Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 68, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 14, 2018, 9:28 PM CDT for 7 counties in Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 9:28 PM CDT (02:28 UTC)
- Expired
- May 14, 2018, 10:30 PM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Allen County, KS, Butler County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 14, 1:20 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1384 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.3
The text
As transmitted.
051
WUUS53 KICT 150228
SVRICT
KSC001-015-035-049-073-205-207-150330-
/O.NEW.KICT.SV.W.0068.180515T0228Z-180515T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
928 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Elk County in southeastern Kansas...
Northern Wilson County in southeastern Kansas...
Northeastern Cowley County in south central Kansas...
Butler County in south central Kansas...
Woodson County in southeastern Kansas...
Greenwood County in southeastern Kansas...
Allen County in southeastern Kansas...
* Until 1030 PM CDT
* At 927 PM CDT, severe thunderstorms were located along a line
extending from near Humboldt to 9 miles east of Latham, moving
east at 35 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
El Dorado, Augusta, Iola, Eureka, Humboldt, Towanda, Yates Center,
Leon, Howard, La Harpe, Gas, Moran, Toronto, Hamilton, Severy,
Buffalo, Grenola, Atlanta, Fall River and Neosho Falls.
This includes Interstate 35 between Mile Markers 64 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3786 9517 3773 9545 3773 9552 3730 9646
3730 9652 3727 9653 3724 9659 3748 9683
3789 9710 3809 9596 3804 9596 3804 9508
3799 9508
TIME...MOT...LOC 0227Z 296DEG 63KT 3783 9540 3752 9647
HAIL...1.50IN
WIND...70MPH
$$
VAUGHAN1 follow-up statement
086
WWUS53 KICT 150323
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
1023 PM CDT MON MAY 14 2018
KSC001-015-035-049-073-205-207-150331-
/O.EXP.KICT.SV.W.0068.000000T0000Z-180515T0330Z/
Elk KS-Wilson KS-Cowley KS-Butler KS-Woodson KS-Greenwood KS-
Allen KS-
1023 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR ELK...NORTHERN WILSON...
NORTHEASTERN COWLEY...BUTLER...WOODSON...GREENWOOD AND ALLEN COUNTIES
WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire. However small hail, gusty winds and heavy rain
are still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until midnight CDT for
south central and southeastern Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
southeast Elk, central and southeast Wilson, central and eastern
Cowley, and southeast Allen counties.
LAT...LON 3786 9517 3773 9545 3773 9552 3730 9646
3730 9652 3727 9653 3724 9659 3748 9683
3789 9710 3809 9596 3804 9596 3804 9508
3799 9508
TIME...MOT...LOC 0321Z 296DEG 63KT 3783 9540 3752 9647
$$
VAUGHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:56 PM CDT, 32 minutes earlier.
Area forecast discussion, May 14, 8:56 PM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Wichita KS 856 PM CDT Mon May 14 2018 .UPDATE... Issued at 856 PM CDT Mon May 14 2018 Scattered strong/severe thunderstorms are ongoing across portions of south-central and southeast Kansas. Activity is becoming most widespread across south-central Kansas and also along the Turnpike corridor across the Flint Hills, as the increasing low-level jet impinges on the nearly stalled ENE-WSW oriented synoptic front, along with numerous outflow boundary interactions. Continued strong instability coupled with weak yet adequate deep layer shear will continue to support a threat for large hail and damaging winds for the next few hours. Another tornado or two cannot be ruled out, especially across far southern KS, due to increased effective helicity from the stronger low-level jet. However, the overall severe threat should gradually diminish with time as updrafts merge and instability decreases through late evening. Another round of non-severe showers/thunderstorms may develop and/or move in from western KS overnight into early Tuesday morning, as 850-700mb warm/moist advection increases ahead of subtle shortwave energy approaching from the west/northwest. && .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon May 14 2018 Early this afternoon, thunderstorms have begun to develop along and south of a quasi-stationary front draped across the forecast area. These storms have initially been in eastern Kansas, but as convective inhibition continues to erode and enhanced convergence ensues along the boundary, more storms are expected to initiate this afternoon and evening. The primary threat area looks to be south central and southeast Kansas, generally along and east of a line from Kingman to Chase counties. This area is included in a Severe Thunderstorm Watch in effect until 1000pm this evening, though it is possible that some showers and non-severe storms could linger after this time frame initially along the Oklahoma border and later in central KS. Main concerns with any severe storms that develop will be large hail up to the size of ping-pong balls, damaging wind gusts up to 70 mph, frequent lightning, and locally heavy rainfall, with rain rates of near 2 inches per hour already observed in a couple of cells that moved through Greenwood and Woodson counties. Current thinking is that the surface front will slide southward tomorrow, which should push the development of severe storms further south into central and western Oklahoma and northern Texas, though a few showers and thunderstorms are possible in southern Kansas. A strong storm or two will be possible, but widespread severe weather is not expected by Tuesday afternoon due to much more stable air over Kansas versus locations further south. Wednesday and Thursday become much more tricky as the front sinks even further south and then lifts back north on Thursday as an upper low continues to dwell over the Central Great Basin. Overall, thinking is that we should see a shot at a few scattered showers or thunderstorms, but exact timing and areal coverage is dicey to say the least .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon May 14 2018 By Friday, the upper low over the western CONUS is progged to begin lifting northward through the weekend. Ample low level moisture will continue to be advected into the area bringing lingering chances of showers with occasional embedded thunder off and on throughout the weekend and into early next week. Temperatures should remain above normal throughout the period until at least Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 802 PM CDT Mon May 14 2018 Scattered shower/thunderstorm clusters will continue through the evening, most widespread generally along and southeast of the KS Turnpike. The strongest activity will be capable of large hail, damaging winds, frequent lightning and torrential rainfall. Thinking storm intensity should tend to wane by late evening, although persistent warm/moist advection due to increasing low- level jet impinging on boundary across the area may lead to additional shower/thunderstorm activity developing across western KS and spreading east overnight. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 65 82 64 82 / 60 30 40 40 Hutchinson 62 80 61 81 / 40 30 30 40 Newton 63 80 63 81 / 50 30 30 40 ElDorado 64 81 63 81 / 70 30 30 40 Winfield-KWLD 65 82 63 83 / 70 30 40 40 Russell 58 79 58 80 / 20 10 10 40 Great Bend 59 79 59 80 / 30 10 20 30 Salina 61 80 61 82 / 30 20 20 40 McPherson 61 80 61 81 / 30 30 20 40 Coffeyville 68 83 65 83 / 50 30 30 40 Chanute 67 82 64 83 / 70 30 30 40 Iola 65 81 63 82 / 70 30 20 30 Parsons-KPPF 68 83 65 83 / 60 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...ADK SHORT TERM...TAV LONG TERM...TAV AVIATION...ADK
Hazardous weather outlook, May 14, 9:22 PM CDT, 6 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 922 PM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160230- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 922 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms will continue through the evening across portions of south-central and southeast Kansas. The strongest activity will be capable of large hail, damaging winds, very heavy rain and localized flooding. The severe threat will gradually wane by late evening, although small hail, gusty winds and heavy rain will remain a concern past midnight. Another area of non-severe showers and thunderstorms may move into or develop across portions of central and south-central Kansas overnight. Brief heavy rain and small hail will be the main threats if this activity can materialize. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periodic hit-or-miss thunderstorms remain possible Tuesday through Wednesday night, and again Friday through Saturday night. While organized severe weather appears unlikely, strong to marginally severe storms are possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through late this evening across mainly south-central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 14, 7:59 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
759 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL THAYER 37.49N 95.47W
05/14/2018 E0.75 INCH Neosho KS LAW ENFORCEMENT
&&
KEDLocal storm report, May 14, 8:04 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HAIL 10 NW PARSONS 37.44N 95.40W
05/14/2018 E1.00 INCH NEOSHO KS TRAINED SPOTTER
50 MPH WINDS TOO.
&&
KEDSpecial weather statement, May 14, 8:13 PM CDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Wichita KS 813 PM CDT MON MAY 14 2018 KSZ091-092-150145- Harper KS-Sumner KS- 813 PM CDT MON MAY 14 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Harper County in south central Kansas... Southwestern Sumner County in south central Kansas... * Until 845 PM CDT * At 812 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Anthony...moving east at 20 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Argonia, Bluff City and Freeport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && A severe thunderstorm watch remains in effect until 1000 PM CDT for south central Kansas. LAT...LON 3702 9801 3719 9808 3734 9774 3709 9763 TIME...MOT...LOC 0113Z 249DEG 16KT 3714 9796 MCGUIRE
Local storm report, May 14, 8:27 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
827 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0826 PM HAIL DERBY 37.55N 97.26W
05/14/2018 E1.00 INCH Sedgwick KS PUBLIC
&&
KEDLocal storm report, May 14, 8:45 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM HAIL 2 E POTWIN 37.94N 96.98W
05/14/2018 E1.00 INCH BUTLER KS EMERGENCY MNGR
&&
RBLLocal storm report, May 14, 8:53 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
853 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0852 PM HAIL ROSE HILL 37.57N 97.13W
05/14/2018 E0.75 INCH Butler KS EMERGENCY MNGR
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:08 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood, Marion | 67 min |
| May 14, 7:14 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 61 min |
| May 14, 7:16 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| May 14, 7:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 33 min |
| May 14, 7:30 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 45 min |
| May 14, 7:42 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Marion | 33 min |
| May 14, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 58 min |
| May 14, 8:06 PM CDT | Areal Flood Warning | ICT | Allen, Butler, Chase, Greenwood, Woodson | 12 hr |
| May 14, 8:13 PM CDT | Special Weather Statement | ICT | Harper | 32 min |
| May 14, 8:16 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood, Woodson | 59 min |
| May 14, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 27 min |
| May 14, 8:22 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 68 min |
| May 14, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 63 min |
| May 14, 8:52 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood, Woodson | 23 min |
| May 14, 8:55 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 65 min |
| May 14, 8:58 PM CDT | Tornado Warning | ICT | Harper, Sumner | 11 min |
| May 14, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Butler, Elk, Greenwood, Wilson, Woodson | 17 min |
| May 14, 9:26 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Harper, Sedgwick, Sumner | 64 min |
| May 14, 9:44 PM CDT | Tornado Warning | ICT | Cowley | 31 min |
| May 14, 9:56 PM CDT | Tornado Warning | ICT | Cowley | 18 min |
| May 14, 10:08 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Chautauqua, Cowley, Elk, Labette, Montgomery and 3 more | 67 min |
| May 14, 10:16 PM CDT | Tornado Warning | ICT | Chautauqua, Cowley | 28 min |
| May 14, 10:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 29 min |
| May 14, 10:46 PM CDT | Special Weather Statement | ICT | Butler, Chase | 44 min |
| May 14, 11:04 PM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| May 14, 11:14 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 61 min |
| May 14, 11:48 PM CDT | Special Weather Statement | ICT | Cowley | 27 min |
| May 14, 11:52 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 38 min |
| May 15, 12:09 AM CDT | Special Weather Statement | ICT | Chase | 36 min |
| May 15, 12:15 AM CDT | Areal Flood Warning | ICT | Cowley | 3 hr |
| May 15, 12:22 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 40 min |
| May 15, 12:40 AM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 50 min |
| May 15, 1:03 AM CDT | Special Weather Statement | ICT | Harper | 27 min |
| May 15, 1:14 AM CDT | Special Weather Statement | ICT | Sumner | 46 min |
| May 15, 1:17 AM CDT | Special Weather Statement | ICT | Chase | 43 min |
| May 15, 2:04 AM CDT | Special Weather Statement | ICT | Elk, Greenwood | 41 min |
| May 15, 2:39 AM CDT | Special Weather Statement | ICT | Montgomery, Wilson, Woodson | 51 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.